Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at May 24, 2015, 5:38 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2015, 5:38 PM MDT (23:38 UTC)
- Expired
- May 24, 2015, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 111 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
708
WGUS55 KSLC 242338
FFWSLC
UTC025-250230-
/O.NEW.KSLC.FF.W.0006.150524T2338Z-150525T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
538 PM MDT SUN MAY 24 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL KANE COUNTY IN UTAH...
* UNTIL 830 PM MDT
* AT 535 PM MDT...RADAR ESTIMATES OF 1 TO 1.5 INCHES OF RAIN HAVE
OCCURRED OVER THE UPPER REACHES OF THE WAHWEAP AND WARM CREEK
DRAINAGES. THIS WILL CAUSE FLASH FLOODING ALONG BOTH DRAINAGES.
* THIS WARNING INCLUDES THE WAHWEAP AND WARM CREEK DRAINAGES FROM
THE HEADWATERS TO LAKE POWELL. IT WILL TAKE SEVERAL HOURS FOR THE
FLOOD WAVE TO REACH LAKE POWELL.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BIG WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3712 11185 3749 11192 3752 11168 3700 11137
3700 11153
$$
CRK2 follow-up statements
988
WGUS75 KSLC 250056
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
656 PM MDT SUN MAY 24 2015
UTC025-250230-
/O.CON.KSLC.FF.W.0006.000000T0000Z-150525T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
656 PM MDT SUN MAY 24 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
CENTRAL KANE COUNTY...
AT 654 PM MDT...MODERATE TO HEAVY RAINFALL CONTINUES TO FALL ON THE
WAHWEAP AND WARM CREEK DRAINAGES. THESE DRAINAGES WILL CONTINUE TO
EXPERIENCE FLASH FLOODING. THE FLOOD WAVE IS EXPECTED TO REACH LAKE
POWELL LATER THIS EVENING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BIG WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3712 11185 3749 11192 3752 11168 3700 11137
3700 11153
$$
CRK740
WGUS75 KSLC 250229
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
829 PM MDT SUN MAY 24 2015
UTC025-250236-
/O.EXP.KSLC.FF.W.0006.000000T0000Z-150525T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
829 PM MDT SUN MAY 24 2015
...THE FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY WILL EXPIRE AT 830
PM MDT...
PRECIPITATION OVER CENTRAL KANE COUNTY HAS DIMINISHED AND RUNOFF
FROM THIS PRECIPITATION WILL GRADUALLY DECREASE THIS EVENING.
THEREFORE...THE FLASH FLOOD WARNING FOR THE WAHWEAP AND WARM CREEK
DRAINAGES HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.
LAT...LON 3712 11185 3749 11192 3752 11168 3700 11137
3700 11153
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:42 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 24, 3:42 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 342 PM MDT SUN MAY 24 2015 .SYNOPSIS...HIGH PRESSURE ALOFT WILL SLIDE EAST ACROSS UTAH LATE TONIGHT THROUGH TUESDAY. A NEW PACIFIC STORM SYSTEM WILL SETTLE INTO THE PACIFIC NORTHWEST THROUGH THE NORTHERN ROCKIES ON TUESDAY. THIS STORM SYSTEM WILL IMPACT MAINLY NORTHERN UTAH MIDWEEK. && .SHORT TERM (THROUGH 06Z THURSDAY)...THE UPPER LOW CURRENTLY OVER SOUTHERN WYOMING WILL CONTINUE SLOWLY EAST INTO THE CENTRAL PLAINS STATES BY EARLY MONDAY. BEHIND THIS LOW THE COOL AND MOIST AIRMASS OVER THE GREAT BASIN HAS SPAWNED ISOLATED TO SCATTERED CONVECTION ACROSS UTAH AND SOUTHWEST WYOMING THIS AFTERNOON. WEAK SHORTWAVES ROTATING SOUTH BEHIND THE UPPER LOW THE LIKELY DRIVING FORCE BEHIND THE BETTER ORGANIZED CONVECTION ACROSS EXTREME SOUTHWEST THROUGH SOUTH-CENTRAL UTAH...AND OVER NORTHEAST NEVADA. THE SHORTWAVE ACROSS NORTHEAST NEVADA THE MORE INTERESTING OF THE TWO BASED ON THE COOLING CONVECTIVE CLOUD TOP AND THE CIRCULATION EVIDENT IN THE WATER VAPOR IMAGERY. SUSPECT THIS FEATURE WILL HAVE ENOUGH SHEAR AND DYNAMIC LIFT TO SUPPORT HEAVY SHOWERS AND SMALL HAIL AT LEAST THROUGH MID-EVENING. SOMEWHAT CONCERNED ABOUT EVEN HEAVIER PRECIP AS THIS FEATURE HIT THE HIGHER TERRAIN OVER SOUTHWEST UTAH LATE TONIGHT. SOME TERRAIN ENHANCEMENT ALONG WITH STILL DECENT CONVECTIVE DEVELOPMENT COULD LEAD TO POCKETS OF FAIRLY HEAVY PRECIP ALONG THE I-15 CORRIDOR AND IN THE MOUNTAINS TO THE EAST OVERNIGHT. A LOW-AMPLITUDE SHORTWAVE RIDGE MOVING EAST INTO THE GREAT BASIN FOR LATE TONIGHT/TUESDAY. SUBSIDENCE ASSOCIATED WITH THIS FEATURE SHOULD REDUCE CONVECTION MONDAY AFTERNOON/EVENING. ENOUGH RESIDUAL MOISTURE WILL REMAIN THAT DIFFERENTIAL HEATING SHOULD GENERATE PLENTY OF CONVECTIVE CLOUD COVER OVER THE HIGHER TERRAIN...WITH SOME LOW TOPPED CONVECTION PRODUCING POCKETS OF BRIEF RAIN DURING THE AFTERNOON AND EARLY EVENING HOURS. THE UPPER LOW SETTLING INTO THE PACIFIC NORTHWEST/NORTHERN ROCKIES TUESDAY WILL PRIMARILY IMPACT THE NORTHERN HALF OF UTAH MIDWEEK. THE CYCLONIC WEST-SOUTHWEST FLOW ALOFT TOT HE SOUTH OF THE LOW WILL USHER IN A SERIES OF FAST-MOVING SHORTWAVES ACROSS THE NORTH LATE TUESDAY THROUGH WEDNESDAY EVENING. MOISTURE...THOUGH SOMEWHAT REDUCED WHEN COMPARED TO THE PAST SEVERAL DAYS...SHOULD BE SUFFICIENT TO GENERATE SCATTERED CONVECTION ASSOCIATED WITH THE PASSING SHORTWAVES. DOWN SOUTH A WARMING TREND WILL BRING TEMPS BACK TO SEASONAL NORMS WITH LITTLE THREAT FOR PRECIP. .LONG TERM (AFTER 06Z THURSDAY)...THE EC AND GFS ARE TRENDING A LITTLE STRONGER WITH THE TROUGH MOVING THROUGH THURSDAY. THE 300MB JET DIVERGENCE IS LOCATED OVER NORTHERN UTAH 12Z THURSDAY ALONG WITH SOME COLD ADVECTION BETWEEN 700 AND 500 MB. THE TROUGH SHARPENS AS IT MOVES ACROSS UTAH AND BECAUSE THIS APPEARS TO BE THE CABOOSE OF SHORTWAVES THEY TYPICALLY ARE STRONGER THAN FORECAST. THEREFORE HAVE BOOSTED POPS BETWEEN 06Z THURSDAY AND 06Z FRIDAY ACROSS MAINLY NORTHERN UTAH BUT SOME IN CENTRAL AND SOUTHERN UTAH AS WELL. HAVE LOWERED TEMPS JUST A TAD AS SOME BREAKS OF SUNSHINE LATER IN THE AFTERNOON COULD WARM IT BACK TO NEAR 70 DEGREES AT SLC WHICH IS STILL 5 DEGREES BELOW NORMAL. THERE IS STILL A 500 MB CIRCULATION OVER EASTERN UTAH WELL INTO FRIDAY SO HAVE KEPT SOME POPS IN OVER THE HIGHER TERRAIN AND THE EASTERN PORTIONS OF THE CWA. HAVE REMOVED ALL POPS FOR THE WEEKEND EXCEPT FOR ISOLATED THUNDERSTORMS OVER THE UINTAS SATURDAY AFTERNOON. THE EC AND GFS SHOW A RIDGE OVER THE REGION THIS WEEKEND WHICH WILL BE THE FIRST RIDGE OF ANY SIGNIFICANCE THIS MAY. WARMING TREND BEGINS FRIDAY WITH ABOUT 5 DEGREES WARMING PER DAY THROUGH THE WEEKEND. WILL LIKELY SEE THE WARMEST TEMPERATURES OF THE SEASON BY SUNDAY ACROSS THE CWA. && .AVIATION...NORTH TO NORTHWEST WINDS WILL CONTINUE AT THE SLC TERMINAL THROUGH 03-05Z. SHOWERS ARE POSSIBLE IN THE VICINITY OF THE TERMINAL THROUGH THE EVENING...AND ANY SHOWERS IN THE AREA COULD CAUSE GUSTY AND ERRATIC WINDS AND OCCASIONAL CEILINGS AT ABOUT 4000- 5000 FEET. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SHORT TERM...CONGER LONG TERM...STRUTHWOLF AVIATION...KRUSE FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 23, 9:44 PM MDT, 19 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 944 PM MDT SAT MAY 23 2015 UTZ001>016-019>021-517-518-WYZ021-241300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 944 PM MDT SAT MAY 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TONIGHT PRECIPITATION WILL CONTINUE MANLY ACROSS SOUTHERN UTAH OVERNIGHT. SNOW LEVELS WILL REMAIN IN THE 8000 TO 9000 FOOT RANGE...HOWEVER MAY BRIEFLY LOWER WITHIN AREAS OF HEAVIER PRECIPITATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AT TIMES ACROSS THE OUTLOOK AREA THROUGHOUT THE HOLIDAY WEEKEND AND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, May 24, 3:44 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 344 PM MDT SUN MAY 24 2015 UTZ005-242230- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 344 PM MDT SUN MAY 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TOOELE COUNTY UNTIL 430 PM MDT... AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WENDOVER...MOVING SOUTHEAST AT 15 MPH. WINDS OF 40 TO 55 MPH WILL BE POSSIBLE. THE WENDOVER AIRPORTED REPORTED A WIND GUST OF 52 MPH AT 340 PM. LOCATIONS IMPACTED INCLUDE... WENDOVER AND INTERSTATE 80 FROM WENDOVER TO WEST OF KNOLLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4078 11404 4085 11393 4073 11346 4032 11404 TIME...MOT...LOC 2143Z 317DEG 13KT 4072 11401 CRK
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:53 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| May 24, 3:44 PM MDT | Special Weather Statement | SLC | Tooele | 46 min |
| May 24, 5:22 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.